From Apple Valley, Minnesota, USA:
My eight year old son, diagnosed with type 1 diabetes 17 months ago, has had chronic abdominal pain since shortly before he was diagnosed. At that time, we attributed the stomach pain to high ketone levels, but he has continued to suffer from abdominal pain on an almost daily basis.
His antibody levels, an upper GI series, and a biopsy seem to rule out Celiac disease, but the upper GI series did suggest that he has mild GERD for which currently taking Zantac. We believe he may be lactose intolerant because we cut out all dairy products for a week, and he only had one minor episode of abdominal pain. However, when we started him back on dairy, the pain returned to prior levels. Would lactose intolerance affect his blood glucose levels or insulin requirements? If you do suspect lactose intolerance, would you recommend medical testing to confirm the diagnosis? Are there any special recommendations for a child with diabetes, GERD and lactose intolerance? Is there a connection between any of these conditions?
Additionally, he seems to be taking especially small doses of insulin. He weighs approximately 52 pounds and is taking approximately 2-3 units of Humalog and 1 unit of Lantus daily. His best friend, who has had diabetes for 5 years and weighs approximately 65 pounds, is taking about eight times as much. Is it likely that my son is still in a honeymoon? Could the low insulin requirements suggest that he may has some malabsorption problems?
It sounds like lactose intolerance may be in the picture, and it is a common cause of gastric distress. Your son's doctor should be able to help with this, but your trial is suggestive. Malabsorption is also pretty easy to diagnose (fat in stool, etc.) I don't have a tie-together other than celiac disease which you say is ruled out. A far as the low insulin dose goes, I would more likely think of a long honeymoon than anything else.
[Editor's comment: See Chronic Abdominal Pain in Childhood: Diagnosis and Management for some additional information. WWQ]
Original posting 22 Aug 2003
Posted to Aches and Pains
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:48
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.